DEAR ABBY: My husband and I are both seniors, and he just recovered from a near tragedy. I am sure it could happen to anyone who takes more than one prescription medication.
My husband was slowly deteriorating to the point of being unable to take care of himself. He was less and less interested in anything; his hands trembled; he couldn't write his name or drive a car; he had difficulty putting two words together; he couldn't remember anything; and his legs were very weak. In short, he was ready for a nursing home.
He was taking 11 different medications several times a day. As his caregiver and the dispenser of his medication, it occurred to me that the drugs could be part of the problem.
I wrote his doctor describing his symptoms and listing all of his prescriptions. Without seeing him, the doctor immediately eliminated two of them and reduced the dosage of others. Within two weeks, my husband's symptoms began disappearing. All of them are gone now, except for the weakness in his legs. He's doing exercises to strengthen them.
Abby, what happens to people who have no reliable caregiver or mentor? Who reads the list of "possible side effects"? I am sure there are people in nursing homes being given the same medications that put them there. Please remind your older readers not to accept symptoms as "just being part of growing old." -- LEE IN WALNUT CREEK, CALIF.
DEAR LEE: People who have no reliable caregiver or mentor to intercede for them when they start slipping are at a dangerous disadvantage. Your letter is a powerful reminder that people who are having their annual physical examinations should bring with them a list of every medication, vitamin and over-the-counter drug and herb they are taking. The effects can be cumulative and debilitating, and they should be regularly reviewed by a physician.